My 10-year-old Labrador has had ongoing allergy issues for the past couple of years (itching, biting his paws, recurrent ear infections). I stopped all supplements and treats, and also changed his food to a new protein (lamb) that is grain, soy, potato, and corn free with no change in his symptoms. He is also on thyroid medication. Is it possible that this medication could be causing this type of reaction?
The thyroid supplement is unlikely to cause the problems that you describe. A food allergy is still possible, however, as over-the-counter diets can be contaminated with traces of other proteins during the manufacturing process. A recent study showed that 3 out of 4 over-the-counter venison diets had traces of beef, chicken, or soy.
A presciption diet is best to rule out a food allergy. If your dog has had mild ear infections or has been scratching most of his life, but it has worsened over the past 2 years, environmental allergies are possible. Therefore, I recommend talking to your veterinarian further or asking for a referrral to a dermatologist near you.
Have another question?
We have an extensive library of questions and answers for you to look through.